Volume 5 Supplement 3
Intake of cardiovascular drugs promote severity of anaphylaxis
© Dölle et al; licensee BioMed Central Ltd. 2015
Published: 30 March 2015
Cofactors may contribute to the elicitation and severity of anaphylaxis in about 30% of anaphylactic reactions. Clinical data from registries can support the identification and risk impact of such cofactors. Besides exercise or alcohol, drugs are known to facilitate anaphylactic reactions. The facilitating effect of cardiovascular drugs to hymenoptera stings is controversially discussed; data on the association of cardiovascular drugs and anaphylaxis due to other elicitors are not available.
To assess whether cardiovascular drugs like beta-blockers and angiotensin-converting enzyme (ACE)-inhibitors alter the risk for severe anaphylaxis.
Data from the German-speaking anaphylaxis registry were collected from January 2006 to March 2013 and analysed. The impact of beta-blockers and/or ACE-inhibitors on the severity of anaphylaxis was calculated by using a logistic regression model.
The statistical analysis showed an elevated risk of severe anaphylaxis (grade I/II n=2355 versus grade III/IV n=1686) in patients with beta-blocker or ACE-inhibitor treatment (odds ratios (OR): monotherapy with ACE-inhibitor 1.37 [0.94-1.98], monotherapy with beta-blocker 1.36 [1.09-1.72], p-value = 0.008 to patient without contribution of cofactors), which was more pronounced when both drugs were taken (OR: combined therapy with ACE-inhibitor/beta-blocker 1.70 [1.28-2.26], p-value <0.001). These findings were more prominent if grade I-III versus very severe reactions (grade IV; OR: drug combination 2.44 [1.31-4.53], p-value = 0.005) were calculated. Adjustment of sex and age reduced the OR, however, the results still indicate clinical relevant effect sizes (OR: drug combination 2.07 [1.04-4.12]). The effects were independent of the type of elicitor (food, drug, insect stings and others) of the anaphylactic reaction.
Our data show that patients treated with beta-blockers and/or ACE-inhibitors have an increased risk to develop more severe anaphylactic symptoms. Interestingly, both drugs seem to synergistically aggravate the anaphylaxis.
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.